Functiones et Approximatio Commentarii Mathematici

Two exceptional classes of real numbers

Purusottam Rath

Full-text: Open access

Abstract

In a recent paper, Bugeaud and Dubickas have given an explicit characterisation of a rather remarkable class of transcendental numbers which are exceptional from the perspective of distribution of exponential sequences modulo $1$. Muchbefore, Helson and Kahane, from a completely different point-of-view hadexistentially exhibited another class of exceptional real numbers which conjecturally are either rational or transcendental. Wondering whether these two rather large class of real numbers overlap, we study their distribution functions and our investigation gives the first indication that these two interesting class of real numbers originating from different contexts are most likely different. We also frame a natural conjecture in this set up which would establish the above assertion. Our results can be regarded as the first step towards this conjecture.

Article information

Source
Funct. Approx. Comment. Math., Volume 38, Number 1 (2008), 81-91.

Dates
First available in Project Euclid: 18 December 2008

Permanent link to this document
https://projecteuclid.org/euclid.facm/1229624653

Digital Object Identifier
doi:10.7169/facm/1229624653

Mathematical Reviews number (MathSciNet)
MR2433790

Zentralblatt MATH identifier
1231.11085

Subjects
Primary: 11K06: General theory of distribution modulo 1 [See also 11J71]
Secondary: 11K31: Special sequences

Keywords
exponential sequences distribution functions

Citation

Rath, Purusottam. Two exceptional classes of real numbers. Funct. Approx. Comment. Math. 38 (2008), no. 1, 81--91. doi:10.7169/facm/1229624653. https://projecteuclid.org/euclid.facm/1229624653


Export citation

References

  • Sukumar Das Adhikari and Purusottam Rath, A problem on the fractional parts of the powers of $3/2$ and related questions, To appear in the conference proceedings held in Chandigarh in the honour of Professor Bambah.
  • S.D. Adhikari, P. Rath and N. Saradha, On the sets of uniqueness of a distribution function of $\ \xi (p/q)^n\$, Acta Arith. 119 (2005), 307--316.
  • Y. Bugeaud and A. Dubickas, Fractional parts of powers and Sturmian words, C.R. Acad. Sci. Paris, Sér. I 341 (2005), 69--74.
  • P. Erdős, Problems and results in Diophantine approximations II, Repartition modulo 1, Lect. notes in Math., 475, Springer Verlag, 1975.
  • H. Helson and J.-P. Kahane, A Fourier method in diophantine problems, J. Analyse Math. 15 (1965), 245--262.
  • L. Kuipers and H. Niederreiter, Uniform Distribution of Sequences, Wiley, New York, 1974.
  • A.D. Pollington, Interval constructions in the theory of numbers, Ph.D Thesis, Univ. London, London, 1978.
  • A.D. Pollington, On the density of sequence $\n_k\xi\$, Illinois Journal of Mathematics, 23 no. 4, (1979), 511--515.
  • A.D. Pollington, The Hausdorff dimension of certain sets related to sequences which are not dense mod $1$, Quart. J. Math. Oxford (2), 31 (1980), 351--361.
  • O. Strauch, On distribution functions of $\xi(3/2)^n$ mod 1. Acta Arithmetica 81 (1997), 25--35.